Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 111, NWS Springfield, MO

June 20, 2007Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at Jun 20, 2007, 3:03 AM CDT for Cherokee County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2007, 3:03 AM CDT (08:03 UTC)
Expired
Jun 20, 2007, 9:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 124 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2007-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2007-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 200805
FFWSGF
KSC021-201400-
/X.NEW.KSGF.FF.W.0111.070620T0803Z-070620T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 AM CDT WED JUN 20 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 900 AM CDT.

* AT 259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
WARNED AREA. RADAR ESTIMATES OF UP TO 3 INCHES OF RAIN HAVE FALLEN 
BETWEEN COLUMBUS AND BAXTER SPRINGS SINCE 200 AM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  COLUMBUS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3714 9501 3699 9491 3709 9461 3728 9472

$$

GAEDE
1 follow-up statement
000 
WGUS73 KSGF 201044
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
544 AM CDT WED JUN 20 2007

KSC021-201054-
/X.CAN.KSGF.FF.W.0111.000000T0000Z-070620T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE KS-
544 AM CDT WED JUN 20 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CHEROKEE COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3714 9501 3699 9491 3709 9461 3728 9472

$$

GAEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 11:45 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 19, 11:45 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 PM CDT TUE JUN 19 2007

.UPDATE...
MONITORING LARGE CONVECTIVE COMPLEX OVER NORTHERN OKLAHOMA AND
SOUTHEAST KANSAS. THE ACTIVITY APPEARS TO HAVE PEAKED WITH MASSIVE
CELL MERGER OVER NORTHEAST OKLAHOMA. ALSO CORFIDI VECTORS SUGGEST
EXISTING CONVECTION WILL CONTINUE A SOUTHEASTWARD PROPAGATION. A
TIGHT SURFACE TO 850 MB MOISTURE GRADIENT REMAINS IN PLACE ACROSS
SOUTHWEST MISSOURI. NOT MUCH OF A LOW LEVEL JET OBSERVED OR PROGGED
OVERNIGHT THAT WOULD INTERACT WITH THIS MOISTURE DISCONTINUITY.
HOWEVER CANNOT RULE OUT A STRAY THUNDERSTORM IN FAR SOUTHWEST
MISSOURI AND EXTREME SOUTHEAST KANSAS WHERE RAIN CHANCES WERE
INCREASED SLIGHT FOR OVERNIGHT.

FOSTER

&&

.DISCUSSION...

A DRIER AIRMASS SPREAD ACROSS EXTREME SOUTHEAST KANSAS AND THE
MISSOURI OZARKS TODAY.  THIS SUPPRESSED SHOWERS AND THUNDERSTORMS
FROM DEVELOPING SO FAR THIS AFTERNOON.  MEANWHILE NORTHERLY BREEZES
WERE OBSERVED AS SURFACE HIGH PRESSURE WAS BUILDING IN FROM THE
CENTRAL PLAINS.  OVERALL IT APPEARS AS THOUGH CONFIDENCE HAS
INCREASED REGARDING TEMPERATURES AND PRECIP CHANCES THROUGH
WEDNESDAY NIGHT.  PINPOINTING HOW WARM TEMPS WERE GOING TO GET
TOWARD THE WEEKEND WAS THE MAIN FORECAST CHALLENGE.

SHORT TERM (TONIGHT - THURSDAY NIGHT)...
925MB ANALYSIS FROM THE RUC SHOWS THAT MUCH DRIER AIR HAS SURGED
SOUTH OF THE CWA THIS AFTERNOON.  HOWEVER...HUMIDITY AT THE SURFACE
HAS NOT BEEN REALIZED WITH MID AND UPPER 60 DEW POINTS BEING
MEASURED BY ASOS.  THESE READINGS MAY HAVE SOME IMPACT ON OVERNIGHT
LOWS FOR TONIGHT...AND THINK THAT MOS HAS A PRETTY DECENT HANDLE ON
THEM.  SO WILL LEAN TONIGHTS TEMP FORECAST HEAVILY TOWARD THE GFS.

I AM GOING TO HAVE TO MENTION PRECIP CHANCES FOR TONIGHT.  DESPITE
THE WRF NOT SHOWING ANY QPF...A 925 DEW POINT GRADIENT WILL
EXIST...AS WELL AS CONVERGENCE ALONG IT.  THIS FEATURE WAS A FOCUS
FOR HEAVY THUNDERSTORMS THAT CAUSED FLOODING LAST WEEK ACROSS SE
KANSAS AND AREAS NEAR JOPLIN/LAMAR.  THE GFS SHOWS DECENT
CONVERGENCE ALONG THIS FEATURE...AND IT WOULD NOT SURPRISE ANYONE IF
A CONVECTIVE CLUSTER GOT GOING SOMETIME AFTER MIDNIGHT.  WILL BRIEF
THE EVENING SHIFT TO WATCH THIS FEATURE CLOSELY.

FOR WEDNESDAY...THE AIRMASS WEST OF HIGHWAY 65 BECOMES EXTREMELY
UNSTABLE...DUE TO THE RETURN OF MOISTURE ALONG WITH THE HOT
TEMPERATURES.  AS A MATTER OF FACT...BOTH THE WRF AND GFS SHOW M.L.
CAPES APPROACHING 3000 J/KG.  HOWEVER...OTHER THAN POSSIBLE
PRE-EXISTING BOUNDARIES FLOATING AROUND...NOT MUCH FORCING WILL BE
PRESENT FOR WIDESPREAD CONVECTION.  THEREFORE WILL KEEP POPS IN
CHECK THROUGH TOMORROWS PERIOD AS WELL.

CONFIDENCE IN A DRY FORECAST DECREASES BY THURSDAY AS THE AREA
REMAINS POSITIONED WITHIN THE PERIPHERY OF THE SUMMERTIME RIDGE.
SHORTWAVE FORCING WITHIN THIS AREA IS NOT OUT OF THE QUESTION WHICH
BECOMES MORE OF A SHORT TERM FORECAST PROBLEM.  WITH THE SUMMERTIME
RIDGE BUILDING CLOSER TO THE CENTRAL AND EASTERN
PLAINS...TEMPERATURES WILL CONTINUE TO WARM ON AN AFTERNOON
BASIS...WITH LOW 90S LIKELY FROM HIGHWAY 65 AND TO THE WEST.

LONG TERM (FRIDAY - MONDAY)...
MODELS REMAIN CONSISTENT WITH BUILDING THE SUMMERTIME RIDGE DIRECTLY
OVER THE OZARKS.  THIS WOULD FACILITATE VERY HOT
TEMPERATURES...LIKELY INTO THE MID 90S IN SOME SPOTS BY FRIDAY AND
SATURDAY.  THE RIDGE FURTHER STRENGTHENS SUNDAY INTO MONDAY.  RAIN
CHANCES APPEARS TO BE SLIM AT THIS POINT...ESPECIALLY SUNDAY AND
MONDAY...IF THE RIDGE DOES PERHAPS BUILD DIRECTLY OVERHEAD.

MODELS SHOW SURFACE TO 850 THICKNESS VALUES THAT WOULD CORRELATE TO
MID 90 DEGREE TEMPERATURES.  SINCE THE EASTERN OZARKS HAVE
EXPERIENCED A MUCH DRIER SPRING...TEMPERATURES OUT BY WEST PLAINS
AND VICHY COULD RUN AS HOT AS THE WESTERN SECTIONS OF THE CWA...IF
NOT HOTTER.  THIS WOULD BE ABNORMAL...ESPECIALLY SINCE THE EASTERN
OZARKS ARE MORE VEGETATED AND FORESTED THAN OUT WEST.

CRAMER

&&

.AVIATION...

THE JOPLIN AND SPRINGFIELD TERMINALS WILL EXPERIENCE PRIMARILY VFR
CONDITIONS THROUGH WEDNESDAY. HIGH LEVEL CLOUDINESS BLOWING OFF FROM
THUNDERSTORMS ACROSS KANSAS AND OKLAHOMA WILL BLANKET THE AREA
OVERNIGHT. AN ISOLATED STORM CANNOT BE COMPLETELY RULED OUT
OVERNIGHT ACROSS FAR SOUTHWEST MISSOURI INCLUDING THE JOPLIN
VICINITY. PATCHY FOG WILL BE POSSIBLE DURING THE PREDAWN AND EARLY
MORNING HOURS BUT THIS POTENTIAL APPEARS LESS LIKELY OF OCCURRING
WITH THE INCREASE IN CLOUDINESS. SCATTERED CUMULUS WILL AGAIN
DEVELOP WEDNESDAY WITH THE HEATING OF THE DAY. SURFACE WINDS WILL
SHIFT TO THE SOUTHEAST TONIGHT AND WEDNESDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO SGF
Hazardous weather outlook, Jun 19, 7:25 PM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
725 PM CDT TUE JUN 19 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
725 PM CDT TUE JUN 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS.

  AREAS AFFECTED AND TIMING:

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST
  KANSAS AND FAR SOUTHWEST MISSOURI OVERNIGHT.

  DISCUSSION:

  A FEW THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS MOISTURE BEGINS
  TO RETURN FROM THE SOUTH. HEAVY RAINFALL WILL BE POSSIBLE IF STORMS
  DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

 AN UPPER LEVEL RIDGE WILL BEGIN TO BUILD INTO THE AREA BEGINNING
 TONIGHT. WEAK WAVES MOVING THROUGH THE UPPER LEVEL FLOW COULD SET
 OFF WIDELY SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
 THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER/FOSTER

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.